Illinois, 2017

Hail in Illinois, July 7, 2017

July 7, 2017 · NWS ILX · 1 event in 1 county or zone

A cold front interacted with a highly unstable but weakly sheared environment to trigger a severe MCS from northeast Illinois into Indiana. While this system missed central Illinois to the northeast, a few strong cells developed east of I-55 during the afternoon of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacted with a highly unstable but weakly sheared environment to trigger a severe MCS from northeast Illinois into Indiana. While this system missed central Illinois to the northeast, a few strong cells developed east of I-55 during the afternoon of July 7th. One cell dropped nickel-sized hail in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 1:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 1:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
250 PM CDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
ISSUED AT 250 PM CDT Fri Jul 7 2017

Initial cold front has passed through Decatur and should soon be
in Champaign, although the drier air is lagging behind and the dew
point drop is closer to I-80. MCS that formed over northern
Indiana earlier today has been staying off to our east, although
there were a few thunderstorms clipping Vermilion and Edgar
counties. Some convection has also formed closer to the dew point
discontinuity, but this is also on track to largely miss us. The
main front should clear the southeast CWA in a few hours, with any
lingering rain threat ending by sunset.

Drier northwest flow will prevail overnight into Saturday, as
high pressure settles into the mid-Mississippi Valley. Thus, while
temperatures should still reach the 80s Saturday, humidity levels
will not be as oppressive as today.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 250 PM CDT Fri Jul 7 2017

Focus for the longer range remains with the transition to a more
zonal flow early next week, which will spread the heat dome east
from the Rockies. 850 mb temperatures should be in the 20-21C
vicinity over our area as early as Monday, and fluctuate around
there through the week. Some indications seen on the longer range
models of the upper ridge re-establishing itself over the Rockies,
which would potentially bring a cooler northwest flow back close
to our area by the end of the week. Highs in the lower 90s are
likely in many areas mid to late week, with heat index values
getting closer to 100 or higher.

Precipitation trends will be closely tied to various MCS features
that ride along the periphery of the upper ridge. Sunday night
and early Monday looks to be the best shot of anything widespread
over the forecast area. After that, the focus will gradually be
shifting northward as the ridge starts to build east and flatten.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Jul 7 2017

Main concern will be with the period through 00Z. A cold front was
pushing across central Illinois at midday, with scattered
convection mainly KBMI-KDEC eastward through about 21-22Z. Have
included VCTS mention in these areas for the first few hours of
the forecast period. Winds are mostly out of the west at the TAF
sites except for CMI, and will be trending toward the northwest
late afternoon. Gusts around 20 knots will be subsiding late
afternoon. After that, mainly clear skies expected with light
northwest winds.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jul 7, 2:34 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
334 PM CDT Fri Jul 7 2017

ILZ027>031-036-037-040>042-047>051-081100-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
334 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered storms are expected Sunday and then again Monday into
Wednesday as a front drops into the area and becomes stationary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043-044-052>054-061-081100-
Christian-De Witt-Macon-McLean-Moultrie-Piatt-Shelby-
334 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible, as a cold front approaches
the area from the northwest. There is a marginal risk of severe
weather later this afternoon and this evening. Damaging winds and
large hail are the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered storms are expected Sunday and then again Monday into
Wednesday as a front drops into the area and becomes stationary.

.SPOTTER INFORMATION STATEMENT...

Best chances for spotter activation will be from 3 pm to 5 pm if
necessary.

ILZ045-046-055>057-062-063-066>068-071>073-081100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Richland-Vermilion-
334 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible, as a cold front approaches
the area from the northwest. There is a slight risk of severe
weather this afternoon and this evening. Damaging winds and large
hail are the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered storms are expected Sunday and then again Monday into
Wednesday as a front drops into the area and becomes stationary.

.SPOTTER INFORMATION STATEMENT...

Best chances for spotter activation will be from 3 pm to 6 pm if
necessary.

HJS

In the hours before

Special weather statement, Jul 7, 4:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
558 PM CDT FRI JUL 7 2017

ILZ067-068-072345-
Jasper-Crawford-
558 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND EAST CENTRAL JASPER
COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oblong, or 8 miles northwest of Robinson, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Robinson, Oblong, Palestine, Flat Rock, New Hebron, Hardinville,
Eaton, Stoy, Trimble and Crawford County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3889 8754 3889 8753 3886 8755 3885 8754
      3885 8778 3902 8802 3917 8789 3903 8757
      3900 8758 3899 8756 3899 8758 3896 8751
      3891 8753 3890 8752
TIME...MOT...LOC 2257Z 305DEG 19KT 3906 8788

Smith

The radar

The Indianapolis radar (KIND), 117 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
July 7, 5:00 PM CST to 5:05 PM CST
Where
Clark County, 3 mi S of Dennison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.427, -87.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700327.